This site is intended for health professionals only

Published on 1 September 2001

Share this story:
Twitter
LinkedIn

A day in the life of …

Chris Cairns
MSc FRPharmS,
Director of Pharmacy and Dietetics,
University Hospital Lewisham, London, UK

A critical care pharmacist
It is just before 8.30 on a Friday morning. The ­weekend is coming up and although the pharmacy runs a reduced service, the patients don’t go away.

My priority this morning is to sort the pharmaceutical care issues for the patients I am responsible for on our intensive care unit (ICU). I have been a critical care pharmacist for 16 years and have worked on three different units. This is a general unit with a variety of patients.

I am well used to working in this complex area of healthcare. I speak the language, know the jargon, take for granted the complexity of treatment, comfortably discuss drug therapy with senior and junior doctors and cope with the fact that around 20% of our patients will die.

Why do we need a pharmacist on the unit? Well, there are a large number of drugs prescribed, many of which are expensive. The multiple use of drugs, particularly agents like phenytoin, rifampicin, theophylline and erythromycin means that drug interactions are common. The patients have ­multiple pathology, so care has to be taken with adverse effects and contraindications. Organ failure, particularly of the kidney and liver, is common. The severity of patients’ illness and the fact that the gut is often not available for drug administration means that the intravenous (IV) route is the norm, with the potential for both toxicity and physicochemical interactions. The pharmacist on the ICU is the only practitioner with knowledge and expertise in pharmacokinetics, drug stability, in-vitro interactions and formulation. Add to this clinical knowledge on drug usage, drug interactions and adverse effects and it is obvious how important the pharmacist is. And this is without even considering the pharmacist’s role in monitoring and influencing drug expenditure!

This Friday morning there were six patients on the unit.

Patient 1
N had been admitted several days ago with severe asthma, and was still unwell and on a ventilator. She had been started last night on itraconazole for a suspected fungal infection. The imidazoles have a number of well-documented interactions, and I first checked for an interaction between itraconazole and the theophylline she was on. There was none.

She had been on gentamicin for several days so I checked that her levels had been taken. We use once-daily regimens so it is important that the doses are given as intermittent infusions, not bolus injections, to avoid toxicity. There were no dosage instructions on the prescription sheet so I endorsed the prescription chart with gentamicin dosing instructions.

She had been started on oral prednisolone but her IV hydrocortisone had not been stopped. Discussion with the doctor revealed that this was an error. The hydrocortisone was stopped and the doctor enquired about the equivalent dosage of ­prednisolone to hydrocortisone, which was provided.

Her theophylline therapy had been switched from IV to oral but the doctor had used the dosage for sustained-release tablets. Her oral drugs were being administered through a nasogastric (NG) tube, so information on an appropriate dosage regimen for NG theophylline was given and the theophylline syrup ordered from the dispensary. Her prescription chart had expired so while talking to the doctor I asked for it to be rewritten.

Patient 2
R had had an abdominal aortic aneurysm repair some days ago. He was unconscious and ventilated. Like N he was on gentamicin and the dosage instructions needed to be written on his prescription sheet. He was also on IV vancomycin with no dosage instructions provided. If given too fast vancomycin causes “red man syndrome”, a severe toxic reaction not unlike anaphylaxis. I wrote down the dosage instructions on the chart.

One of R’s problems was a Clostridium difficile infection in his bowel causing torrential diarrhoea. This was being treated with NG vancomycin. We use the IV formulation for this, making it up and administering it via the NG tube. Both the calculation and the fact the drug is being used outside its licence often causes problems for the nurses, so full dosage instructions were entered onto the chart. We routinely give tinzaparin to surgical patients as prophylaxis against thrombotic events. R’s dosage was written as “3500U”. The use of “U” instead of units can cause errors – it can be read as a “0” and a tenfold overdose given. The dose was rewritten in full. His vancomycin levels were also checked and found to be in the safe range.

Patient 3
J had suffered complications following gastrointestinal (GI) surgery and was on a ventilator. I endorsed his chart with IV and NG vancomycin dosage instructions. He had been prescribed potassium canrenoate. His nurse was unclear how it should be given. I discussed it with her and endorsed the chart with the appropriate information.

J had been prescribed fluoxetine (Prozac) at 12 noon.
However, it is a stimulating antidepressant and if given too late in the day will cause insomnia. I recommended switching it to 8am, which was done. He was also on cisapride to increase his GI motility and facilitate NG feeding (NG feeding is preferred to parenteral nutrition as it is safer and cheaper). Cisapride’s licence in the UK was in the process of being revoked due to unacceptable levels of fatal adverse reactions.  We had a long discussion with the medical staff and decided to leave the cisapride for another day and review it tomorrow. Cisapride is involved in a number of clinically significant drug interactions, some of which are potentially fatal. Although none was immediately apparent, all of his therapy was checked.

A supply of amlodipine, ciprofloxacin and fluoxetine, which were all newly prescribed, was arranged.

Patient 4
V had respiratory failure, requiring ventilation after a laparotomy. She was not on many drugs. However, she was prescribed IV omeprazole, despite absorbing a full feed. A switch to oral lansoprazole (our formulary first choice) was recommended and accepted.

Patient 5
E had acute renal failure after surgery and this was the first time I had seen him. Unusually he had no drugs that required their dosage reduced because of his renal failure. However, he was hypotensive and required inotropic drugs to maintain his circulation. He had been represcribed some preoperative drugs including atenolol, doxazosin and bendrofluazide, which have hypotensive effects. They were crossed off until he was stable.

Patient 6
The final patient was R1 who had had an oesophageogastrectomy the previous afternoon. He was an elective admission to ICU as he required considerable ventilatory support postoperatively. He also had chronic renal failure and required cardiac and renal monitoring and support.

Checking through his medical notes revealed that he routinely took a number of long-term drugs associated with chronic renal failure. None were vital in the short term while he was being ventilated. It was planned to extubate him in the next hour, and the doctor and I agreed to sort his drug ­regimen out in the afternoon.

All that remains is a quick word with the nurses to check if anything is needed for the weekend. A final check with the pharmacy technician who does the unit’s drug stock top-up, to check there are no stock problems, and it is time to leave.

It is 10 o’clock, time for coffee followed by my work as Director of Pharmacy. No doubt my day will be interrupted by doctors or nurses looking for information, or to tell me that a new drug has been prescribed and is needed. I will do another ward round in the afternoon to monitor any changes and to see any new admissions. With the weekend coming up there will be at least one. They will arrive at 5.30, their drug therapy will be a mess, and we won’t stock some of the drugs. Life is never dull for the ICU pharmacist.



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn